Side effects of prostate cancer radiotherapy
This page tells you about the side effects of radiotherapy for prostate cancer. There is information about
Side effects of prostate cancer radiotherapy
Side effects of radiotherapy for prostate cancer can be short term or long term.
Short term effects
Short term side effects usually start during your course of treatment and go away soon after it is finished. The effects are different for external and internal radiotherapy.
Side effects of external radiotherapy can be diarrhoea, needing to pass urine often due to bladder inflammation, pain passing urine, and sore skin in the treatment area.
With internal radiotherapy, the side effects mentioned above occur less often. But you may have difficulty passing urine. Or you may not be able to go at all. This is not very common, but if it happens to you, you will need to have a tube (catheter) put into your bladder to drain the urine. These side effects usually disappear within a few weeks.
Long term effects
Long term side effects can begin some months or years after treatment. They may gradually get better or may be permanent. Your doctor can’t tell ahead of time whether you will have long term side effects or not. The most common long term side effect is a straining feeling in the back passage called proctitis.
Up to 7 out of every 10 men (70%) will no longer be able to get an erection after radiotherapy treatment for prostate cancer. A narrowing of the tube from the bladder to the penis (the urethra) can cause difficulty passing urine. This occurs most often after internal radiotherapy.
You can view and print the quick guides for all the pages in the Treating prostate cancer section.
The main short term side effects from external radiotherapy to the prostate are
Internal radiotherapy (brachytherapy) causes similar short term side effects. You may also have some difficulty passing urine. Or you may not be able to go at all. This is not very common and happens in up to 15 out of 100 men. If it happens to you, you must contact your doctor straight away. You will need to have a tube (catheter) put into your bladder to drain it. These side effects usually disappear within a few weeks. Other much less common side effects include blood in the urine or semen, and swelling of the tissues in the back passage (rectum), causing constipation.
You may find that you have to pass urine more often than usual. And you may have a burning feeling when you do. This is called radiation cystitis. The radiation has inflamed the lining of your bladder. This may get worse as you go through your course of treatment. But it should get better within a few weeks of finishing. It will help if you drink plenty of fluids. Some people think particular drinks can help, such as cranberry juice. Cranberry juice can increase the effects of warfarin (a blood thinner or anticoagulant). So don't drink cranberry juice if you are taking warfarin.
You may find that some drinks can make the bladder inflammation worse, such as tea and coffee. You can experiment for yourself and see what works for you. You should avoid potassium citrate, an old fashioned remedy for cystitis. You may hear it called mist pot cit for short. This drug can be very dangerous if taken in large amounts.
These effects usually disappear within a few weeks of finishing your treatment.
Diarrhoea is a common side effect of external radiotherapy. It is caused by radiation irritating the lining of your bowel. Your doctor can prescribe tablets to help slow down your bowel. This should help reduce the number of times you have diarrhoea. During the few weeks following your treatment, the diarrhoea should gradually get better.
Sore skin in the treatment area is not as common as it was because radiotherapy techniques have improved. But the skin between the legs is delicate and can get very sore towards the end of your treatment. You must tell the nurse or radiographer at your treatment centre if you notice reddening or soreness. If your skin becomes very sore, they may need to stop your treatment for a short time.
Radiotherapy causes hair loss in the treatment area. Sometimes this is patchy, rather than complete hair loss. Hair can grow back, but not always completely. It can also be patchy. It may take several months for hair to grow back.
There are some possible long term side effects from radiotherapy to the prostate. These are
- Inflammation of the back passage (proctitis)
- Frequent, loose bowel movements
- Problems passing urine
- Erection problems (impotence)
Your doctor will not be able to tell you before you are treated whether any of the permanent side effects will happen to you. But some side effects are more likely in some people. The likelihood of long term side effects will also vary depending on the type of radiotherapy you have. Generally speaking, side effects are less likely with internal radiotherapy (brachytherapy). But it is difficult to be definite about this, because many men have a course of external radiotherapy as well as brachytherapy.
Inflammation of the back passage (rectum) is the most common long term side effect. Proctitis can cause a feeling of wanting to strain (whether or not you actually need to pass a bowel movement) and bleeding from your back passage. You may also have a slimy mucous discharge from your rectum. Some men only have the straining feeling. Some only have bleeding. Bleeding is usually slight, but can be more severe for some men. Talk to your cancer specialist if you have proctitis. Treatments such as steroid suppositories may be able to reduce the inflammation.
Your bowel movements may continue to be looser or more frequent than they were before your treatment. This can come and go for some men. You may need to take anti diarrhoea medicines at times. Bulking agents, such as Fybogel may also help. You may find that you have to avoid high fibre foods. Although we think a high fibre diet is the most healthy, it may not be good for you if you have chronic diarrhoea. Some men find it best to avoid high fibre vegetables, beans and pulses (lentils for example). There is a whole section about bowel problems and how to manage them in our section about coping physically with cancer.
Radiotherapy can cause difficulty passing urine. This can happen with internal or external treatment. The treatment causes a narrowing of the tube from the bladder to the penis. The narrowing is called a stricture. It can make it difficult for you to pass urine and in an extreme case, you may not be able to pass urine at all. You ca have treatment for this. The stricture is stretched under anaesthetic during a short operation. Between 5 and 8 out of every 100 men (5 to 8%) need this operation. Some men may need more than one operation.
Leakage of urine (urinary incontinence) is rare nowadays. But it is more likely if you have previously had a TURP operation. Radiation damage can cause slight leaking, or a more severe problem, with complete lack of control of urine. But this is very rare. If you have any incontinence, your doctor should be able to try medicines to see if they help and they can refer you to a specialist incontinence service.
With high dose rate internal radiotherapy (brachytherapy) research studies have reported that between 1 and 14 men out of every 100 treated have some problem with leaking urine within 3 to 5 years of the treatment.
Radiotherapy can damage the nerves that control getting an erection. Up to 7 out of every 10 men (70%) will no longer be able to get or keep an erection after external radiotherapy treatment for prostate cancer. If you have hormone therapy either before or after your radiotherapy, this further increases the risk of impotence.
Whether you have problems getting and keeping an erection after internal radiotherapy (brachytherapy) depends on your age and whether you have other health conditions. If you are under 65 when you are treated, impotence is less likely than if you are over 70.
With low dose rate brachytherapy, research studies have shown that in men who could have erections before treatment, between 15 and 40 out of 100 (15 to 40%) have erection problems after treatment. The studies showing the higher levels of erection problems probably included a higher proportion of older men.
For combined high dose rate brachytherapy and external beam radiotherapy, the statistics on erection problems vary a great deal. One difficulty is that the studies don't all use the same definition of erectile difficulty or impotence. Studies report that between 14 and 45 men in every 100 treated have some degree of problem. In older men, up to 76 out of every 100 had erection problems 7 years after treatment.
If you have problems with getting an erection after treatment you should tell your doctor as soon as possible. Early treatment makes it more likely that it will work. Ask your doctor if you can try drugs such as sildenafil (Viagra) or apomorphine hydrochloride. These drugs can help some men if they are started early after radiotherapy. There is detailed information about coping with erection problems in the section about sex and cancer for men.
Rated 4 out of 5 based on 65 votes
Question about cancer? Contact our information nurse team